Electronic Journal of Probability

Thick points of random walk and the Gaussian free field

Antoine Jego

Full-text: Open access


We consider the thick points of random walk, i.e. points where the local time is a fraction of the maximum. In two dimensions, we answer a question of [19] and compute the number of thick points of planar random walk, assuming that the increments are symmetric and have a finite moment of order two. The proof provides a streamlined argument based on the connection to the Gaussian free field and works in a very general setting including isoradial graphs. In higher dimensions, we study the scaling limit of the set of thick points. In particular, we show that the rescaled number of thick points converges to a nondegenerate random variable and that the centred maximum of the local times converges to a randomly shifted Gumbel distribution.

Article information

Electron. J. Probab., Volume 25 (2020), paper no. 32, 39 pp.

Received: 15 November 2018
Accepted: 13 February 2020
First available in Project Euclid: 28 February 2020

Permanent link to this document

Digital Object Identifier

Primary: 60J55: Local time and additive functionals 60J65: Brownian motion [See also 58J65]

Thick points local time random walk Gaussian free field

Creative Commons Attribution 4.0 International License.


Jego, Antoine. Thick points of random walk and the Gaussian free field. Electron. J. Probab. 25 (2020), paper no. 32, 39 pp. doi:10.1214/20-EJP433. https://projecteuclid.org/euclid.ejp/1582858936

Export citation


  • [1] Yoshihiro Abe, Maximum and minimum of local times for two-dimensional random walk, Electron. Commun. Probab. 20 (2015), 14 pp.
  • [2] Yoshihiro Abe and Marek Biskup, Exceptional points of two-dimensional random walks at multiples of the cover time, arXiv e-prints (2019).
  • [3] Richard Bass and Jay Rosen, Frequent points for random walks in two dimensions, Electron. J. Probab. 12 (2007), 1–46.
  • [4] Richard F. Bass, Probabilistic techniques in analysis, Probability and Its Applications, Springer-Verlag New York, 1995.
  • [5] Nathanaël Berestycki, Introduction to the Gaussian free field and Liouville quantum gravity, Lecture notes. Available on the webpage of the author, 2016.
  • [6] Nathanaël Berestycki, An elementary approach to Gaussian multiplicative chaos, Electron. Commun. Probab. 22 (2017), 12 pp.
  • [7] Marek Biskup and Oren Louidor, On intermediate level sets of two-dimensional discrete Gaussian free field, Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 4, 1948–1987.
  • [8] Erwin Bolthausen, Jean-Dominique Deuschel, and Giambattista Giacomin, Entropic repulsion and the maximum of the two-dimensional harmonic crystal, Ann. Probab. 29 (2001), no. 4, 1670–1692.
  • [9] Dmitry Chelkak and Stanislav Smirnov, Discrete complex analysis on isoradial graphs, Advances in Mathematics 228 (2011), no. 3, 1590 – 1630.
  • [10] Alberto Chiarini, Alessandra Cipriani, and Rajat Hazra, A note on the extremal process of the supercritical Gaussian free field, Electron. Commun. Probab. 20 (2015), 10 pp.
  • [11] Endre Csáki, Antónia Földes, and Pál Révész, Maximal local time of a d-dimensional simple random walk on subsets, Journal of Theoretical Probability 18 (2005), no. 3, 687–717.
  • [12] Endre Csáki, Antónia Földes, and Pál Révész, On the behavior of random walk around heavy points, Journal of Theoretical Probability 20 (2007), no. 4, 1041–1057.
  • [13] Endre Csáki, Antónia Földes, and Pál Révész, On the local times of transient random walks, Acta Applicandae Mathematicae 96 (2007), no. 1, 147–158.
  • [14] Endre Csáki, Antónia Földes, and Pál Révész, Heavy points of a d-dimensional simple random walk, Statistics & Probability Letters 76 (2006), no. 1, 45–57.
  • [15] Endre Csáki, Antónia Földes, and Pál Révész, Joint asymptotic behavior of local and occupation times of random walk in higher dimension, Studia Scientiarum Mathematicarum Hungarica 44 (2007), no. 4, 535–563.
  • [16] Endre Csáki, Antónia Földes, Pál Révész, Jay Rosen, and Zhan Shi, Frequently visited sets for random walks, Stochastic Processes and their Applications 115 (2005), no. 9, 1503 – 1517.
  • [17] Olivier Daviaud, Extremes of the discrete two-dimensional gaussian free field, Ann. Probab. 34 (2006), no. 3, 962–986.
  • [18] Amir Dembo, Yuval Peres, Jay Rosen, and Ofer Zeitouni, Thick points for spatial brownian motion: multifractal analysis of occupation measure, Ann. Probab. 28 (2000), no. 1, 1–35.
  • [19] Amir Dembo, Yuval Peres, Jay Rosen, and Ofer Zeitouni, Thick points for planar Brownian motion and the Erdős-Taylor conjecture on random walk, Acta Math. 186 (2001), no. 2, 239–270.
  • [20] J. Ding, J. R. Lee, and Y. Peres, Cover times, blanket times, and majorizing measures, Ann. of Math. 175 (2012), 1409–1471.
  • [21] Paul Erdős and Samuel James Taylor, Some problems concerning the structure of random walk paths, Acta Math. Acad. Sci. Hungar. 11 (1960), 137–162.
  • [22] Xiaoyu Hu, Jason Miller, and Yuval Peres, Thick points of the Gaussian free field, Ann. Probab. 38 (2010), no. 2, 896–926.
  • [23] Antoine Jego, Planar Brownian motion and Gaussian multiplicative chaos, Ann. Probab. (2018+), (to appear).
  • [24] Antoine Jego, Characterisation of planar Brownian multiplicative chaos, ArXiv e-prints (2019).
  • [25] Jean-Pierre Kahane, Sur le chaos multiplicatif, Ann. Sci. Math. Québec 9 (1985), no. 2, 105–150.
  • [26] Rick Kenyon, The Laplacian and Dirac operators on critical planar graphs, Inventiones mathematicae 150 (2002), no. 2, 409–439.
  • [27] Gregory F. Lawler, Intersections of random walks, Probability and its Applications, Birkhäuser Boston, 1996.
  • [28] Gregory F. Lawler and Vlada Limic, Random walk: A modern introduction, Cambridge Studies in Advanced Mathematics, Cambridge University Press, 2010.
  • [29] Pál Révész, The maximum of the local time of a transient random walk, Studia Scientiarum Mathematicarum Hungarica 41 (2004), no. 4, 379–390.
  • [30] Jay Rosen, A random walk proof of the Erdős-Taylor conjecture, Periodica Mathematica Hungarica 50 (2005), no. 1, 223–245.
  • [31] Jay Rosen, Lectures on isomorphism theorems, ArXiv e-prints (2014).
  • [32] Ofer Zeitouni, Branching random walks and Gaussian fields, (2012), Lecture notes. Available on the webpage of the author.
  • [33] Alex Zhai, Exponential concentration of cover times, Electron. J. Probab. 23 (2018), Paper No. 32, 22 pp.